Missouri, 2011

Hail in Missouri, May 28, 2011

May 28, 2011 · NWS SGF · 5 events in 4 counties and zones

A warm front lifting northward across the Ozarks produced strong to severe storms which had large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A warm front lifting northward across the Ozarks produced strong to severe storms which had large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 1:24 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 28, 1:24 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 AM CDT SAT MAY 28 2011

.DISCUSSION...

A WARM FRONT IS CURRENTLY STRETCHING ACROSS THE AREA JUST TO THE
SOUTHWEST OF OUR CWA. THIS FRONTAL BOUNDARY IS ROUGHLY FROM NEAR
TULSA SOUTHEASTWARD TO NEAR LITTLE ROCK WHERE IT SEPARATES MUCH HIGHER
DEWPOINTS IN THE MIDDLE AND UPPER 60S SOUTH OF IT TO THE MIDDLE
AND UPPER 50 DEWPOINTS TO THE NORTH OF IT. THIS BOUNDARY WILL BE
ON THE MOVE THIS MORNING AS IT LIFTS NORTHWARD. AT THE SAME
TIME...WATCHING A DISTURBANCE KICKING OUT ACROSS KANSAS THIS
MORNING. THIS WILL HELP DEVELOP MAY BE STRONG TO ISOLATED SEVERE.
THE MAIN THREAT AGAIN THIS MORNING WILL BE ELEVATED HAIL UP TO THE
SIZE OF QUARTERS POSSIBLE.

THIS BOUNDARY WILL CONTINUE TO LIFT NORTHWARD THROUGHOUT THE DAY
AND BE NEAR THE I-70 CORRIDOR BY LATE AFTERNOON. CENTRAL MISSOURI
REGION MAY SEE SOME SEVERE STORMS POSSIBLE THIS AFTERNOON WITH A LIMITED
TORNADO RISK ALONG WITH HAIL AND DAMAGING WINDS. PORTIONS OF OUR
CENTRAL MISSOURI AREAS ARE UNDER A SLIGHT RISK FOR THIS AFTERNOON
AND EVENING. STRONG CAPPING SOUTH OF THIS AREA WILL KEEP ANY
CONVECTION FROM DEVELOPING ACROSS SOUTHEAST KANSAS AND SOUTHERN
MISSOURI LATE IN THE DAY.

A SHIFT IN THE WEATHER PATTERN STARTING SUNDAY AND EARLY NEXT WEEK
WILL KEEP THE WEATHER VERY WARM...SUMMER LIKE...AND MOSTLY DRY. A
DEEP LAYER RIDGE WILL CONTROL OUT WEATHER PATTERN WITH GUSTY
SOUTHERLY WINDS POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY
AFTERNOON. WIND GUSTS COULD APPROACH 35 MPH BUT BELOW WIND
CRITERIA AND NOT WORRIED ABOUT ANY FIRE DANGER AT THIS TIME WITH
THE RECENT RAINFALL AND LUSH GREEN VEGETATION. THE STORM TRACK
WILL REMAIN ACROSS THE NORTHERN CONUS FOR NEXT WEEK WITH AN
EXPANDING RIDGE OF HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN
PLAINS. LOOKS LIKE OUR FIRST REAL TASTE OF SUMMER LIKE
TEMPERATURES AND HUMIDITY WITH HIGHS IN THE LOWER 90S AND MUGGY
CONDITIONS.

GRIFFIN

&&

.AVIATION...

FOR THE 06Z TAFS...A COUPLE OF SHOWERS HAVE DEVELOPED IN NORTHEAST
ARKANSAS WITHIN THE PAST HALF HOUR...HOWEVER THIS HAS BEEN ABOUT
THE EXTENT OF THE CONVECTION THIS EVENING NEAR THE CWA. STILL
EXPECTING ACTIVITY TO BEGIN DEVELOPING OVERNIGHT IN EASTERN KANSAS
AND SHIFTING EASTWARD INTO THE OZARKS...MOST LIKELY ALONG OR NORTH
OF THE SGF/JLN TERMINAL LOCATIONS. HAVE KEPT IN THE VCTS WORDING
FROM THE 00Z TAFS IN THE 06Z TAFS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 28, 4:14 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT SAT MAY 28 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
514 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED HAIL RISK.
ELEVATED LIGHTNING RISK.
ELEVATED THUNDERSTORM WIND RISK.
LIMITED RISK OF FLOODING.
LIMITED TORNADO RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEAST KANSAS
INTO SOUTHWEST AND CENTRAL MISSOURI TODAY AS A WARM FRONT LIFTS
NORTH INTO THE REGION. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH THE PRIMARY RISK BEING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND ISOLATED DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE WHERE STORMS TRAIN OVER
THE SAME AREAS WHICH IS MORE LIKELY ACROSS CENTRAL MISSOURI.

A LIMITED TORNADO RISK EXIST ACROSS CENTRAL MISSOURI EARLY THIS
AFTERNOON WITH THE RISK SHIFTING NORTHWARD AND OUT OF OUR AREA BY
LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN INCREASING PRESSURE GRADIENT ACROSS THE AREA MAY CAUSE WIND
GUSTS TO APPROACH 35 MPH WEST OF HIGHWAY 65 SUNDAY AFTERNOON AND
AGAIN MONDAY AFTERNOON.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE ACROSS CENTRAL PORTIONS OF
MISSOURI TUESDAY INTO TUESDAY NIGHT WITH A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

 LOCALIZED ACTIVATION MAY BE REQUIRED ACROSS CENTRAL MISSOURI
 TODAY WHERE STRONGER STORMS OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 28, 3:06 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT SAT MAY 28 2011

MOZ078-079-089-280930-
CEDAR MO-POLK MO-DADE MO-
406 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL POLK...NORTHEASTERN DADE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 430 AM CDT...

AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANE HILL...OR 9 MILES SOUTHEAST OF
STOCKTON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BEARCREEK BY 415 AM CDT.
  FAIR PLAY AND ALDRICH BY 420 AM CDT.
  7 MILES SOUTH OF DUNNEGAN BY 425 AM CDT.
  BOLIVAR BY 430 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE STOCKTON
LAKE.

LAT...LON 3778 9346 3756 9332 3751 9379 3760 9390
TIME...MOT...LOC 0906Z 257DEG 24KT 3759 9369

GRIFFIN
Special weather statement, May 28, 4:02 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 AM CDT SAT MAY 28 2011

MOZ078-079-281045-
CEDAR MO-POLK MO-
502 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CEDAR AND NORTHWESTERN POLK
COUNTIES UNTIL 545 AM CDT...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STOCKTON...MOVING EAST AT 35 MPH. NICKEL
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ARNICA BY 510 AM CDT.
  DUNNEGAN AND HUMANSVILLE BY 520 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE STOCKTON
LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3781 9352 3764 9352 3769 9391 3779 9391
TIME...MOT...LOC 1002Z 273DEG 31KT 3772 9377

GRIFFIN
Special weather statement, May 28, 4:04 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT SAT MAY 28 2011

MOZ079-080-091-281045-
POLK MO-WEBSTER MO-DALLAS MO-
504 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN WEBSTER...SOUTHEASTERN
POLK AND SOUTHERN DALLAS COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FOOSE...OR 11 MILES
SOUTHWEST OF BUFFALO...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  FOOSE AND OLIVE BY 510 AM CDT.
  MARCH BY 515 AM CDT.
  CHARITY BY 520 AM CDT.
  LONG LANE BY 530 AM CDT.

PEOPLE IN NORTHWESTERN WEBSTER...SOUTHEASTERN POLK AND SOUTHERN
DALLAS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3763 9286 3744 9286 3746 9324 3757 9325
TIME...MOT...LOC 1005Z 263DEG 29KT 3751 9317

GRIFFIN
Special weather statement, May 28, 4:32 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 AM CDT SAT MAY 28 2011

MOZ079-281100-
POLK MO-
532 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN POLK COUNTY UNTIL 600 AM
CDT...

AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FLEMINGTON...OR 7 MILES
NORTHWEST OF BOLIVAR...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  POLK BY 540 AM CDT.
  GOODSON BY 545 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE POMME DE
TERRE LAKE.

PEOPLE IN NORTHERN POLK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3781 9342 3781 9323 3780 9319 3773 9319
      3772 9317 3764 9318 3765 9356 3781 9355
TIME...MOT...LOC 1032Z 272DEG 38KT 3770 9341

GRIFFIN
Special weather statement, May 28, 4:39 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 AM CDT SAT MAY 28 2011

KSZ073-281130-
BOURBON KS-
539 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON COUNTY UNTIL 630 AM
CDT...

AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF XENIA...OR 16 MILES
SOUTHWEST OF MOUND CITY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  XENIA BY 545 AM CDT.
  MAPLETON BY 550 AM CDT.
  MAPLETON BY 555 AM CDT.
  HARDING AND 6 MILES NORTH OF DEVON BY 600 AM CDT.
  FULTON BY 605 AM CDT.
  HAMMOND BY 610 AM CDT.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3805 9508 3805 9505 3805 9464 3804 9462
      3800 9461 3788 9462 3791 9508 3804 9509
TIME...MOT...LOC 1040Z 272DEG 32KT 3802 9502

GRIFFIN

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dallas

When
May 28, 5:04 AM CST
Where
Dallas County, 0.88 mi NW of Pumpkin Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.760, -93.090

Hail, St. Clair

When
May 28, 6:29 AM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.190, -94.030

Hail, Laclede

When
May 28, 7:26 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.680, -92.660

Hail, Wright

When
May 28, 7:50 AM CST
Where
Wright County, 4.87 mi S of Hartville
Measured
1.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
37.180, -92.530

Hail, Wright

When
May 28, 7:52 AM CST
Where
Wright County, 2.76 mi N of Mansfield
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.160, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296874, 296875, 296876, 296877, 296878.